Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 50, NWS Bismarck, ND

May 31, 2006Kidder County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2006, 2:06 PM CDT for Kidder County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2006, 2:06 PM CDT (19:06 UTC)
Expired
May 31, 2006, 2:36 PM CDT
In force
30 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Kidder County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1101 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:00 AM CDT, 11 hours 6 minutes earlier.

Area forecast discussion, May 31, 3:00 AM CDT, 11 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT WED MAY 31 2006

.SHORT TERM...
SHORTWAVE PROGGED OVER CENTRAL AREAS BY EARLY AFTERNOON AND FORECAST
TO EXIT THE REGION BY EVENING. MAIN ENERGY FROM THIS FEATURE LIES
ACROSS THE SOUTHERN TIER OF THE FORECAST AREA WHERE ENOUGH MID LEVEL
LIFT WILL BRING WIDELY SCATTERED PRECIPITATION.

UPPER LEVEL RIDGE BUILDS OVER THE REGION THURSDAY AND FRIDAY BRINGING
DRY CONDITIONS AND WARMER AIR TO THE REGION...HOWEVER BY FRIDAY NIGHT
ANOTHER SHORTWAVE CUTS INTO THE RIDGE ALONG WITH A SURFACE TROUGH
PUSHING WEST TO EAST WILL BRING ANOTHER CHANCE OF PRECIPITATION
FRIDAY NIGHT. AS THE LAST SYSTEM THE SHORTWAVE ENERGY TRACKS ACROSS
THE ND/SD BORDER KEEPING THE BEST CHANCE OF MOISTURE ACROSS THE SOUTH
AND SOUTHEAST.

TEMPERATURES WILL GRADUALLY WARM WELL ABOVE NORMAL TOWARDS THE END
OF THE WEEK.

.LONG TERM...
EXTENDED FORECAST HINGES ON DIFFICULT TO TRACK SHORT WAVES ROTATING
OVER TOP OF MEAN RIDGE POSITION NOW PROGGD TO REMAIN OVER CENTRAL
CONUS THROUGH EXTENDED PERIODS. FLOW BECOMES SOMEWHAT FLATTER AT END
OF PERIODS BUT PRECIPITATION CHANGES WILL REMAIN DEPENDENT ON TIMING
OF ENERGY. FORECAST WILL BE DIURNALLY DRIVEN IN FIRST PART OF
EXTENDED AND GENERALLY DRY IN LATTER PARTS. USED ADJMEX FOR TEMPS
WITH MINOR ADJUSMTNENTS AND GFS FOR TIMING AND WINDS.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

RGT/HW
Hazardous weather outlook, May 31, 4:05 AM CDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 AM CDT WED MAY 31 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-010915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
405 AM CDT WED MAY 31 2006 /305 AM MDT WED MAY 31 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A UPPER LEVEL TROUGH OF LOW PRESSURE WILL BRING THUNDERSTORMS OVER
WEST AND CENTRAL NORTH DAKOTA TODAY AND TONIGHT. A FEW OF THESE STORMS
MAY REACH SEVERE LEVELS OVER PORTIONS OF THE SOUTHEAST FROM JAMESTOWN
SOUTHWARD TO THE SOUTH DAKOTA BORDER. THE PRIMARY THREAT FROM
THE STORMS WILL BE LARGE HAIL AND STRONG SURFACE WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RGT

In the hours before

Special weather statement, May 31, 1:28 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
128 PM CDT WED MAY 31 2006

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-312030-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-MERCER-OLIVER-
MCLEAN-SHERIDAN-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-
GRANT-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...MOHALL...BOTTINEAU...ROLLA...MINOT...
TOWNER...RUGBY...BEULAH...HAZEN...CENTER...GARRISON...MCCLUSKY...
HARVEY...CARRINGTON...MANDAN...BISMARCK...STEELE...JAMESTOWN...
ELGIN...FORT YATES...LINTON...NAPOLEON...EDGELEY...ASHLEY...OAKES
128 PM CDT WED MAY 31 2006 /1228 PM MDT WED MAY 31 2006/

...WEAK FUNNELS POSSIBLE IN CENTRAL NORTH DAKOTA...

AT 1243 PM CDT A WEAK FUNNEL CLOUD WAS REPORTED BY THE TURTLE LAKE
FIRE DEPARTMENT. THIS FUNNEL WAS LOCATED 2 MILES NORTHEAST OF
TURTLE LAKE.

ADDITIONAL FUNNEL CLOUDS MAY FORM THIS AFTERNOON IN CENTRAL NORTH
DAKOTA. THESE WEAK FUNNEL CLOUDS ARE NOT ASSOCIATED WITH SEVERE
THUNDERSTORMS. THEY ARE FORMED BY SHOWERS OR THUNDERSHOWERS WHEN
UNIQUE METEOROLOGICAL CONDITIONS EXIST.

WEAK FUNNELS GENERALLY DO NOT REACH THE GROUND AND ARE USUALLY SHORT
LIVED.  THEY HAVE...HOWEVER...ON RARE OCCASION TOUCHED THE GROUND
AND CAUSED MINOR DAMAGE.  BECAUSE OF THIS POSSIBILITY...IF YOU SEE
ONE OF THESE FUNNELS...GET INSIDE.

SCHULTZ/LEBLANG

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:20 PM CDTSevere Thunderstorm WarningBISStutsman55 min
May 31, 3:59 PM CDTTornado WarningBISMcHenry46 min
May 31, 4:04 PM CDTSevere Thunderstorm WarningBISBottineau56 min
May 31, 5:13 PM CDTSevere Thunderstorm WarningBISLaMoure62 min
May 31, 5:40 PM CDTSevere Thunderstorm WarningBISMcKenzie50 min
May 31, 5:47 PM CDTSevere Thunderstorm WarningBISBurke31 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBISHettinger28 min
May 31, 6:04 PM CDTSevere Thunderstorm WarningBISMcHenry32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.